Drug overdoses in Prince Rupert have increased by more than 43 per cent since 2016, and more than 56 per cent across the Northern Health region since 2016, according to data issued by BC Emergency Health Services on Jan. 20.
In 2020 there were 78 calls in Prince Rupert for overdoses jumping up from 44 in 2016. An increase of more than 29 percent was seen in a one-year period from 2019 to 2020 from 55 overdose calls to 78.
July 2020 saw the highest increase for 9-1-1 calls across the province relating to potential overdoses with 27,067 calls spiking by 12 per cent from 2019.
Illicit Benzodiazepines or “Benzos” contaminating street drugs continue to circulate in the Northern Health region, the health authority said in a media statement on Jan. 18.
Northern Health and the First Nations Health Authority urge residents using or considering using drugs to reconsider or take steps to prevent overdose.
A Northern Health statement issued on Jan. 18 read that benzodiazepines, or benzos, are a type of medication that “depresses” or slows down the brain’s activity. When benzos are mixed with opioids (down) there is a higher risk of overdose. People who have overdosed using drugs contaminated with benzos may be difficult to rouse, may remain unconscious and slow to respond to naloxone. Giving naloxone is recommended in case an opioid is also present.
“Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic,” Northern Health said issuing safety reminders to the public.
- Do not use alone, use with a buddy and stagger use ro someone is able to respond.
- If you feel you must use while alone, consider using the Lifeguard App, which will connect you with 911 emergency responders in the event of an overdose. Download at the App store or Google Play
- Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone.
- Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal.
If you suspect someone is experiencing a benzos-related overdose, it is very important to:
- Call 9-1-1 for help.
- Open airway and give rescue breaths, continue giving breaths if needed
- Give naloxone if you have it, multiple doses might be needed but only give more doses if the person is NOT breathing at least 10 times a minute.